Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 25, 2003, 8:13 PM CDT for Pike County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 25, 2003, 8:13 PM CDT (01:13 UTC)
- Expired
- Apr 25, 2003, 8:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 25, 5:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
507
WUUS54 KBMX 260113
SVRBHM
ALC109-260145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
812 PM CDT FRI APR 25 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PIKE COUNTY IN SOUTHEAST ALABAMA
* UNTIL 845 PM CDT
* AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM LINWOOD TO 11 MILES NORTHWEST OF
GOSHEN...MOVING EAST SOUTHEAST AT 20 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...BANKS...
ORION AND TROY.
STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.
PLEASE REMEMBER THAT TORNADOES CAN FORM RAPIDLY WITH LITTLE OR NO
ADVANCE WARNING.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3164 8604 3172 8614 3179 8614 3180 8620
3192 8616 3202 8591 3197 8587 3197 8580
3191 8581 3178 8568
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:30 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Apr 25, 2:30 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 230 PM CDT FRI APR 25 2003 LOW PRESSURE VCNTY WESTERN KY THIS AFTERNOON WITH TRAILING COLDFRONT EXTENDING SOUTH ALONG AL/MS STATE LINE TO NR MEI WILL SWEEP RAPIDLY EAST ACROSS THE FORECAST AREA THIS EVENING. TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM CDT FOR ENTIRE AREA...SEVERE THREAT WILL CONTINUE ALONG AND AHEAD OF THE FRONT INTO EARLY EVENING HOURS...WITH DRIER AND SOMEWHAT COOLER AIR TO OVERSPREAD THE AREA LATER TONIGHT BEHIND THE FRONT. POPS THIS EVENING WILL DEPEND ON LATEST RADAR IMAGES/TRENDS. OTHERWISE...AFTER FRONT CLEARS AREA TONIGHT MAINLY DRY FORECAST. WILL INCLUDE SCATTERED SHOWERS AND THUNDERSTORMS FOR WEDNESDAY AS UPPER IMPULSE AND MOIST AXIS MOVES ACROSS THE AREA AND FRONTAL BOUNDARY SAGS SOUTH TO JUST NORTH OF AREA. NO BIG CHANGES IN TEMPS NEXT FEW DAYS...MOSTLY 50S AT NIGHT AND 70S TO AROUND 80 DURING THE DAYTIME...AS SURFACE HIGH PRESSURE PERSISTS AS MAIN FEATURE IN OUR WEATHER PATTERN. BHM 052/072 050/077 054 400 MGM 055/075 053/080 055 600 .BHM...NONE.
Hazardous weather outlook, Apr 25, 10:04 AM CDT, 10 hours 9 minutes before
ALZ011>015-017>050-251800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1004 AM CDT FRI APR 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (TODAY AND TONIGHT)... A COLD FRONT MOVING ACROSS THE SOUTHEASTERN UNITED STATES WILL SPREAD MORE SHOWERS AND THUNDERSTORMS ACROSS ALABAMA THIS AFTERNOON. BREAKS IN THE CLOUDS TODAY WILL ALLOW THE SUNSHINE TO DESTABILIZE THE ATMOSPHERE. THE THUNDERSTORMS THIS AFTERNOON COULD BECOME SEVERE... AND THE STORM PREDICTION CENTER HAS PLACED A LARGE PORTION OF NORTH ALABAMA UNDER A MODERATE RISK OF SEVERE THUNDERSTORMS...WITH THE REST OF THE STATE UNDER A SLIGHT RISK. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...PERHAPS IN THE FORM A SQUALL LINE...WITH ISOLATED BRIEF TORNADOES ALSO A POSSIBILITY. THE PRIMARY THREAT TIME WILL BE FROM EARLY AFTERNOON...UNTIL AS LATE AS 8 OR 9 PM FOR EASTERN PORTIONS OF THE STATE. THE COLD FRONT WILL PUSH THROUGH LATER TONIGHT...TAKING THE RAIN EASTWARD WITH IT. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL BE REQUIRED DURING THE AFTERNOON HOURS TODAY.
In the hours before
Local storm report, Apr 25, 6:10 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
610 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM 5 E WETUMPKA AL 0.88 IN HAIL
04/25/03 ELMORE ON HWY 231 AND COVERED
GROUND. REPORTED BY NWS
STORM SPOTTER.
0423 PM WETUMPKA AL 1.00 IN HAIL
04/25/03 ELMORE ON HWY 14. REPORTED BY
NWS STORM SPOTTER.
0426 PM WETUMPKA AL 2.00 IN HAIL
04/25/03 ELMORE ON REDLAND ROAD.
REPORTED BY NWS STORM
SPOTTER.
0426 PM BOOTH AL 1.00 IN HAIL
04/25/03 AUTAUGA REPORTED BY AUTAUGA
COUNTY EMA.
0430 PM INDEPENDENCE AL 1.75 IN HAIL
04/25/03 AUTAUGA REPORTED BY AUTAUGA
COUNTY EMA.
0430 PM MARBURY AL 1.75 IN HAIL
04/25/03 AUTAUGA REPORTED BY AUTAUGA
COUNTY EMA.
0430 PM 1 NW SARDIS AL 2.50 IN HAIL
04/25/03 DALLAS REPORTED BY NWS STORM
SPOTTER.
0430 PM PINE GROVE AL 0.88 IN HAIL
04/25/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY EMA.
0434 PM SPRING GARDEN AL 1.00 IN HAIL
04/25/03 CHEROKEE PUBLIC REPORT.
0436 PM PRATTVILLE AL 1.75 IN HAIL
04/25/03 AUTAUGA ON HWY 31. REPORTED BY
AUTAUGA COUNTY EMA.
0440 PM CAMP HILL AL 0.88 IN HAIL
04/25/03 TALLAPOOSA PENNY SIZE HAIL.
REPORTED BY TALLAPOOSA
COUNTY EMA.Local storm report, Apr 25, 6:24 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM PRATTVILLE AL FUNNEL CLOUD
04/25/03 AUTAUGA MAIN AND MEMORIAL ROADS.
REPORTED BY AUTAUGA
COUNTY EMA.
0455 PM MONTGOMERY AL 1.00 IN HAIL
04/25/03 MONTGOMERY REPORTED BY NWS STORM
SPOTTER.
0459 PM PRATTVILLE AL 1.75 IN HAIL
04/25/03 AUTAUGA OBSERVED AT ROBERT TRENT
JONES GOLF COURSE. PUBLIC
REPORT.
0502 PM MARTIN DAM AL TORNADO
04/25/03 TALLAPOOSA POSSIBLE TORNADO.
REPORTED BY TALLAPOOSA
COUNTY EMA.
0502 PM REELTOWN AL WIND DAMAGE
04/25/03 TALLAPOOSA TREES DOWN. REPORTED BY
TALLAPOOSA COUNTY EMA.
0504 PM MONTGOMERY AL 1.25 IN HAIL
04/25/03 MONTGOMERY OBSERVED AT COLLESEUM.
REPORTED BY NWS STORM
SPOTTER.
0508 PM 1 E MONTGOMERY AL 2.75 IN HAIL
04/25/03 MONTGOMERY OBSERVED AT INTERSTATE 85
AND TAYLOR ROAD.
REPORTED BY NWS STORM
SPOTTER.
0510 PM SAND ROCK AL 1.75 IN HAIL
04/25/03 CHEROKEE PUBLIC REPORT.Local storm report, Apr 25, 6:40 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM MONTGOMERY AL WIND DAMAGE
04/25/03 MONTGOMERY ROOF DAMAGE TO BUILDING
OFF OF INTERSTATE 85
BEHIND THE ALABAMA TECH
CENTER. REPORTED BY NWS
STORM SPOTTER.
0515 PM GADSDEN AL WIND DAMAGE
04/25/03 ETOWAH TREES DOWN ON HOUSE.
NUMEROUS POWERLINES AND
TRAFFIC LIGHTS DOWN.
REPORTED BY ETOWAH COUNTY
EMA.
0520 PM BEAUREGARD AL 2.75 IN HAIL
04/25/03 LEE PUBLIC REPORT.
0522 PM TUSKEGEE AL TORNADO
04/25/03 MACON POSSIBLE TORNADO OFF OF
INTERSTATE 85 AT EXIT 42.
REPORTED BY OPELIKA
STATE TROOPERS POST.
0523 PM SELMA AL 0.88 IN HAIL
04/25/03 DALLAS PENNY SIZE HAIL. PUBLIC
REPORT.
0530 PM CEDAR BLUFF AL 0.88 IN HAIL
04/25/03 CHEROKEE REPORTED BY CHEROKEE
COUNTY EMA.
0540 PM UCHEE AL 1.75 IN HAIL
04/25/03 RUSSELL REPORTED BY RUSSELL
COUNTY EMA.
0550 PM AUTAUGAVILLE AL 0.50 IN HAIL
04/25/03 AUTAUGA REPORTED BY AUTAUGA
COUNTY EMA.
0553 PM DIXONS MILL AL 0.88 IN HAIL
04/25/03 MARENGO PENNY SIZE HAIL. PUBLIC
REPORT.
0603 PM SWEET WATER AL 1.75 IN HAIL
04/25/03 MARENGO REPORTED BY MARENGO
COUNTY EMA.
0605 PM 1 W SELMA AL 1.75 IN HAIL
04/25/03 DALLAS REPORTED BY NWS STORM
SPOTTER.
0620 PM DIXONS MILL AL WIND DAMAGE
04/25/03 MARENGO TREES DOWN ON HWY 43.
REPORTED BY MARENGO
COUNTY EMA.
0625 PM MONTGOMERY AL 0.88 IN HAIL
04/25/03 MONTGOMERY PENNY SIZE HAIL. REPORTED
BY NWS STORM SPOTTER.
0626 PM LOWNDESBORO AL 0.75 IN HAIL
04/25/03 LOWNDES REPORTED BY LOWNDES
COUNTY EMA.
0632 PM DEER CREEK AL 0.88 IN HAIL
04/25/03 MONTGOMERY REPORTED BY NWS STORM
SPOTTER.Local storm report, Apr 25, 6:51 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT FRI APR 25 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM PRATTVILLE AL WIND DAMAGE
04/25/03 AUTAUGA NUMEROUS TREES DOWN ON
SOME HOUSES. REPORTED BY
AUTAUGA COUNTY EMA.Special weather statement, Apr 25, 7:58 PM CDT, 15 minutes before
ALZ039>050-260400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA 758 PM CDT FRI APR 25 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER 172...... AUTAUGA...DALLAS...ELMORE...MARENGO... THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 172... WHICH IS IN EFFECT UNTIL 1100 PM... BARBOUR...BULLOCK...LEE...LOWNDES...MACON... MONTGOMERY...PIKE...RUSSELL...
Special weather statement, Apr 25, 8:05 PM CDT, 8 minutes before
ALZ017>020-026-260200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 805 PM CDT FRI APR 25 2003 THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH NUMBER...... BLOUNT...ST. CLAIR...ETOWAH...CALHOUN AND CHEROKEE
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:15 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 45 min |
| Apr 25, 7:21 PM CDT | Tornado Warning | BMX | Pike | 24 min |
| Apr 25, 7:29 PM CDT | Severe Thunderstorm Warning | BMX | Bullock | 31 min |
| Apr 25, 7:35 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 25 min |
| Apr 25, 7:43 PM CDT | Tornado Warning | BMX | Pike | 32 min |
| Apr 25, 7:57 PM CDT | Severe Thunderstorm Warning | BMX | Barbour | 48 min |
| Apr 25, 8:13 PM CDT | Tornado Warning | BMX | Barbour | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.